Skip Navigation LinksHome > April 2003 - Volume 3 - Issue 4 > SURVEY SUGGESTS ORAL CONTRACEPTIVES MAY BE A RISK FOR SEIZUR...
Neurology Today:
News From the American Epilepsy Society Annual Meeting

SURVEY SUGGESTS ORAL CONTRACEPTIVES MAY BE A RISK FOR SEIZURES

Wilner, Andrew N. MD

Free Access

SEATTLE, WA — Neurologists need to ask their women patients with epilepsy whether they are taking hormonal contraceptives and then assess the effect of these preparations on seizure control. So suggests a new survey, which found that hormonal contraception can increase seizure frequency and severity.

The findings were presented here at the Annual Meeting of the American Epilepsy Society.

“Seizures worsened in 22 percent of the women taking estrogen-containing oral contraceptives,” said Julio Cantero, MD, a neurology resident at Georgetown University in Washington, DC, who conducted the study. “Two of them had partial seizures that went into generalized tonic clonic, but mainly the problem was worsening of the frequency of the seizures.”

Figure. Dr. Julio Ca...
Figure. Dr. Julio Ca...
Image Tools

In collaboration with Pavel Klein, MB, BChir, Chief of the EEG Neurophysiology Laboratory at Georgetown, Dr. Cantero examined the results of reproductive endocrine interviews of 182 consecutive women, aged 17 to 55, who had epilepsy onset prior to the age of 43.

Back to Top | Article Outline

QUESTIONNAIRE RESULTS

The results indicated that 51.1 percent of the women had used hormonal contraception, while 36.8 percent had never used it (or had used it and discontinued it prior to developing epilepsy). Twelve percent were uncertain whether they had used hormonal contraception.

In laboratory studies, estrogen increases neuronal excitability and lowers the seizure threshold, while progesterone decreases epileptiform discharges and increases the seizure threshold, Dr. Cantero explained. “The problem is the imbalance between estrogen and progesterone. Any time you have more estrogen than progesterone, you decrease the threshold for seizures.”

Back to Top | Article Outline

SEIZURE EXACERBATION

Twenty-two percent of the women using estrogen-containing oral contraceptives had exacerbated seizures – with increased frequency in 17 and increased severity in two women. In contrast, none of the 14 women who used depot progestin-only contraception experienced worse seizures. In 31.8 percent of the women, seizures occurred within one year of starting oral contraceptives. Three women discontinued oral contraception within one month because of seizure worsening.

Although the study did not address the mechanisms of seizure exacerbation, Dr. Cantero speculated that “a direct effect of the hormonal contraceptive on seizures or an indirect effect, via alteration of levels or pharmacodynamic action of antiepileptic drugs,” might have been responsible for worsening seizures.

Back to Top | Article Outline

OUTSIDE COMMENTARY

Commenting on the findings, Alison Pack, MD, Assistant Professor of Clinical Neurology at Columbia University, said the results, though interesting, are limited. “We don't know whether the seizures were really different from baseline or whether it was just the patient's perception,” she said. “And during which phase of the menstrual cycle did women have increased seizures? When estrogen was high, or low? It's very difficult to interpret a retrospective study like this when you're relying on people's memory.”

However, Dr. Pack said the research raises a lot of good questions. “The traditional theory is that catamenial epilepsy or seizure exacerbation due to the menstrual cycle has to do with an elevated estrogen/progesterone ratio; elevated estrogen during ovulation or decreased progesterone withdrawal such as right before menstrual bleeding,” she said. “The estrogen in oral contraceptives may render patients more susceptible to having seizures.

“On the other hand, I have seen patients have fewer seizures while on the pill, as well as others who have deteriorated. Animal studies suggest that certain doses may make some women more likely to have a seizure, but other doses make them less likely. Whenever neurologists start a woman on the pill, they should certainly caution her that there are data to suggest that some women get worse, but I would not tell a woman not to take the pill based on the data presented here. This area needs to be studied better.”

Dr. Cantero agreed with Dr. Pack that the study had some limitations. “People always remembered when they got worse,” he said, which may have biased the study. “To obtain more reliable data, a prospective controlled study is needed to corroborate the results of this retrospective study.”

© 2003 American Academy of Neurology

Article Tools

Images

Share